Ever since I got diagnosed with depression and social anxiety in October 2021, I have been taking an antidepressant daily. I am taking it long enough that if I miss a day, I get withdrawal symptoms the next day.
I forgot to take my antidepressant. Here is what happened
Sometimes it is due to forgetfulness. Other times, it is due to a tiring day. Also, I did try taking it every other day in an attempt to stop relying on it without asking for any advice from my psychiatrist.
These experiences did not go well for me. Especially after I take my medication after missing out on a day. The few hours between intake and it finally kicking in can sometimes be painful.
Anxiety and depression symptoms
Antidepressants lessen a person’s anxiety and depression symptoms by increasing serotonin, norepinephrine, and dopamine in the brain. Suddenly stopping your intake causes the activity of these neurotransmitters to drop. This causes anxiety and depression symptoms to reoccur or be more apparent.
Personally, I still have some of my symptoms even while on medication. Mostly it is self-harm thoughts that I never have the desire to act on. However, I noticed that when I miss my medication, they get stronger and I end up acting on them. The same goes for my anxiety thoughts wherein I would avoid everything that makes me anxious. Other symptoms are forgetfulness, as well as depersonalization and derealization for seconds to minutes at a time.
Headaches, dizziness, tiredness, and irritability
These may also be depression symptoms or symptoms you have experienced before even taking antidepressants. I had some of them before but not on the level I have right now whenever I miss a day.
I think these go hand in hand since they could be each other’s causes and effects. Some people may disagree with me. However, we can all agree that it is a problem when it lasts for the whole day.
Tiredness is a withdrawal symptom I struggle with more than getting headaches, dizziness, and irritability. It keeps me from doing my day-to-day activities by keeping me bedridden or causing me to move slower than usual.
Electric shock sensations
At first, this was not noticeable to me since I would also depersonalize and I thought it was just me not feeling like myself at all times.
The experience may be different for everyone. For me, it is akin to losing sensations in my arms and legs. I still feel and know I still got my limbs. However, my nerves feel like they are on vacation. Like a weaker version of when I rang a doorbell with exposed wiring as a child and felt a buzz in my arm. In short, I am feeling sensations in my limbs that I normally should not be feeling or feeling very little at all.
It is not as scary as it may sound but it is bothersome. Depending on how strong it is and how often it happens in a day, it can be annoying or obstruct your day.
If you want to stop taking your medication, talk to your psychiatrist about how to minimize the risks. Otherwise, you might experience some painful withdrawal symptoms such as these that I have experienced and noticed.
Continue to inform your doctor of any signs and symptoms that occur while you are on medication. Suddenly feeling better after intake can be a placebo effect and persistent depression symptoms can be indicative that your current medication is not working.
Furthermore, antidepressant withdrawal symptoms are not a sign of addiction. They do not cause a person to have intense cravings for the medication, or have the inability to control their use of the substance. People who have withdrawal symptoms are reliant on their medication, not addicted.
All the way from Mindanao, Reimeline is currently pursuing her Bachelor’s degree in Communication and Media Arts at UP Mindanao with hopes to be an accomplished writer one day. She is mainly a homebody who owns three pet cats and likes to crochet, read stories, play online games, and scroll the internet when she is not writing.